FAQContact usTerms of servicePrivacy Policy

Hodgkin lymphoma treatments linked to stomach cancer risk

Tuesday August 27, 2013
Printer Icon
line
Select Text Size: Zoom In Zoom Out
line
Comment
Share this Nurse.com Article
rss feed
Hodgkin lymphoma survivors who received certain radiation and chemotherapy regimens were at increased risk of subsequently developing stomach cancer, according to a study.

Hodgkin lymphoma is one of the most common cancers among adolescents and young adults in the U.S, according to a news release. Major advances in treatment for this cancer, such as different types of chemotherapy and more targeted radiotherapy, have led to improvements in survival. According to data from the National Cancer Institute’s Surveillance, Epidemiology and End Results Program, the five-year survival rate for Hodgkin’s from 1975 to 1977 was 72%; from 2003 to 2009 it was 88%.

While the cure rate for this disease is high, there is a risk of developing secondary malignancies, such as breast cancer, lung cancer and stomach cancer. Past studies have linked Hodgkin lymphoma radiation and chemotherapy treatments with stomach cancer risk, but those studies have been limited in scope, according to the news release.

To better understand the relationship between Hodgkin lymphoma treatments and subsequent stomach cancer risk, Lindsay M. Morton, PhD, of the Division of Cancer Epidemiology and Genetics at NCI, part of the National Institutes of Health, and her colleagues analyzed data from the Netherlands, Denmark, Finland, Norway, Sweden, the U.S. and Canada. Their analyses, published Aug. 26 on the website of the Journal of Clincal Oncology, included nearly 20,000 survivors of the disease who were diagnosed between 1953 and 2003.

Of 17,477 Hodgkin lymphoma cases examined, the researchers identified 89 survivors who later developed stomach cancer. From patient medical records, they obtained detailed information on treatments, which they used to estimate radiation doses to the stomach and to calculate the doses and types of chemotherapy that were used to treat the survivors’ Hodgkin lymphoma.

By comparing the treatments received by the survivors who developed stomach cancer with the treatments received by survivors who did not develop stomach cancer, the investigators were able to determine the risks of developing stomach cancer from the treatment for Hodgkin lymphoma.

Their analysis showed that the risk of stomach cancer increased with higher doses of radiation to the stomach. Patients who received the highest radiation doses had a risk of stomach cancer nearly threefold greater than patients who received the lowest doses. Further, the risks associated with radiation were even higher for survivors who also received the alkylating agent procarbazine, a type of chemotherapy known to cause damage to DNA. Stomach cancer risks were highly dependent on the doses of both radiation and procarbazine.

The study is described as the first to provide clear evidence of a strong interaction between chemotherapy and radiotherapy on risk of subsequent stomach cancer.

The study also suggested that stomach cancer risk was increased for patients who received a similar alkylating agent, dacarbazine, which is commonly used to treat Hodgkin lymphoma. However, more research on this outcome is needed because few patients in this study received dacarbazine, the researchers stated. No other alkylating agent evaluated in this study was associated with an increased risk of stomach cancer.

“Our study adds strong support to the growing concern that stomach cancer is a rare but important adverse late effect of treatment for Hodgkin lymphoma,” Morton said. “Because Hodgkin lymphoma patients commonly receive treatment in their 20s and 30s, many of the stomach cancers arise before age 50, nearly 20 years earlier than is typical for newly diagnosed patients who have never had cancer. Clinicians who follow these survivors should be alert to patient complaints related to the gastrointestinal tract.”

Study abstract: http://jco.ascopubs.org/content/early/2013/08/22/JCO.2013.50.6832.abstract.


Send comments to editor@nurse.com or post comments below.